Texas, 2024

Flash Flooding and Flooding in Texas, April 8 to 10, 2024

April 8 to 10, 2024 · NWS FWD · 61 events in 20 counties and zones

Multiple rounds of thunderstorms occurred from Monday April 8 through Wednesday April 10 as a deep low pressure system moved east through the Rockies, eventually transitioning to an open trough as it traversed the Plains. The first round of thunderstorms began immediately after the region experienced a total solar eclipse!

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Multiple rounds of thunderstorms occurred from Monday April 8 through Wednesday April 10 as a deep low pressure system moved east through the Rockies, eventually transitioning to an open trough as it traversed the Plains. The first round of thunderstorms began immediately after the region experienced a total solar eclipse! Large hail was the primary severe weather occurrence on April 8th, though flooding became a primary issue on the 9th and 10th following several rounds of showers and storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 8, 2:01 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 8, 2:01 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
301 PM CDT Mon Apr 8 2024

...New Long Term...

.SHORT TERM... /Issued 105 PM CDT Mon Apr 8 2024/
/Now through Tuesday Afternoon/

The partial eclipse has started as of 12:40 PM, and quite a bit of
scattering has occurred over the last few hours. Low clouds continue
to linger in areas mainly near and east of I-35, but should
continue to scatter over the next couple hours. Additionally,
high-based, sometimes dense cirrus continue to stream across the
southeastern third of the CWA. While high cloud cover has been
less dense than expected, areas south of I-30 and east of I-35 may
continue to have trouble fully viewing the total/partial solar
eclipse early this afternoon.

By late this afternoon, North and Central Texas will find themselves
well-entrenched within an open warm-sector, characterized by 60-70
degree F dewpoints. Showers and storms have developed in South
Texas and will spread northward this afternoon, mainly near and
east of I-35. Uncapped instability (MLCAPE > 1000 J/kg), steep
lapse rates > 7 C/km, and stout deep layer shear will allow for
severe storms capable of large hail and damaging winds. While hail
and winds are the main threats, there is a tornado threat across
the region due to more favorable low- level winds and SRH. A
second focal point for storm development will be to our west, near
the triple point of the dryline/warm front/cold front later
tonight. Elongated hodographs, decent low- level SRH, and steep
lapse rates relay the threat for very large hail and an increased
tornado threat across North Texas this evening. This threat is
greatest with the more discrete supercells, though many storms
will likely rotate. The western activity will spread eastward
tonight into Tuesday morning, with all hazards remaining possible
into the overnight. Make sure to have multiple ways to receive
warnings before you head to bed tonight.

The upper low will continue to advance east early Tuesday,
spreading increased forcing for ascent across the region. At the
surface, a boundary will be ushered south into North Texas,
becoming quasi-stationary closer to the I-20 corridor. A lull in
activity is expected during the early morning hours as the
overnight convection continues to move across East Texas, though
isolated showers and storms will continue to be possible. Later in
the morning, coverage of storms will become more widespread as
lift from the upper low is maximized. Messy storm clusters are
expected across North and Central Texas through the afternoon
hours, with best chances for storms near and south of I-20 where
the boundary is located. Strong to severe storms are expected once
again across the region, with best chances south of I-20 into
Central Texas. All hazards will be in play tomorrow, but the large
to very large hail threat and increased tornado potential will be
more confined to our south and southeastern counties. As the
storm clusters move east tomorrow afternoon, upscale growth into
more linear segments is possible across Central Texas.

PWAT values approaching 2" will be widespread across the region
today and tomorrow, promoting efficient rain producers. Over the
next 24-30 hours, rainfall totals of 1-3.5" with isolated higher
amounts of 5+" are expected, with greatest accumulations confined
to areas near and east of the I-35 corridor. All in all, the
threat for flooding is on the increase, and a Flood Watch is
currently in effect for our East Texas counties through Wednesday
morning.

Prater

&&

.LONG TERM... /NEW/
/Tuesday Night Onward/

The brunt of Tuesday's convection will push east and south of the
region Tuesday evening, perhaps providing a brief lull in
precipitation as the atmosphere stabilizes for a short period.
However, the upper low responsible for the unsettled weather will
still be in play as it moves east into the Big Country Tuesday
night. Steep lapse rates associated with the approaching low will
help destabilize the atmosphere, leading to additional showers and
storms overnight Tuesday night. Convection would likely be
elevated in nature north of a quasi-stationary front located over
Central Texas, which should mitigate the overall severe threat,
though small hail and frequent lightning will accompany the
stronger storms. The better severe threat Tuesday night will have
shifted into Southeast Texas and Louisiana.

Isolated thunderstorms will continue into Wednesday as the upper
low moves overhead. Clouds, precipitation and the presence of the
front will keep Wednesday temperatures 5 to 10 degrees below
normal. Precipitation will come to an end across Central Texas
Wednesday night as the upper low moves east of the region, but
isolated thunderstorms may continue across some of North Texas
associated with wrap around moisture on the rear flank of the
upper low. Wrap around precipitation will eventually exit to the
east Thursday morning, followed by dry and seasonable weather
Thursday afternoon with highs in the lower 70s.

Dry weather and a warming trend will then ensue for the rest of the
week and into the weekend as a mid level ridge develops overhead
in the wake of the departing low. High temperatures will climb
into the upper 70s to lower 80s Friday and Saturday, and all
locations should experience highs in the 80s by Sunday. The next
upper level system will bring at least a slight chance of storms
by late Monday or Tuesday of next week.

30

&&

.AVIATION... /Issued 105 PM CDT Mon Apr 8 2024/
18Z TAFs|/

Morning stratus has generally scattered out to VFR for all sites,
though some instances of MVFR may occur with denser pockets of
afternoon Cu. Later this evening, storm chances will increase
across the region, with best chances for TSRA impacts between 3-7Z
for D10 and 1-5Z for ACT. Storm chances will be periodic through
the night, with dismal flying conditions (MVFR-IFR) expected.
All TAF sites will be in IFR (possibly nearing LIFR) by daybreak
(12Z). Another round of showers and storms are expected to impact
the TAF sites tomorrow morning, but should end by early afternoon
Tuesday. Additional convection will be possible after the TAF
period, but will be included in future issuances.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  71  60  68  53 /  90 100  90  80  30
Waco                66  75  60  70  53 /  90  90  80  50  20
Paris               61  67  60  67  50 / 100 100  90  90  50
Denton              59  70  56  66  48 /  90  90  90  80  20
McKinney            62  70  59  67  51 /  90 100  90  80  30
Dallas              64  72  61  69  53 /  90 100  90  80  30
Terrell             62  71  61  69  51 /  90 100  90  80  40
Corsicana           66  75  63  72  53 / 100  90  80  60  30
Temple              67  78  60  72  52 /  80  80  70  40  10
Mineral Wells       60  71  56  68  49 /  90  90  80  80  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Wednesday morning
for TXZ095-105>107-121>123-135-146>148.

&&
Hazardous weather outlook, Apr 8, 1:57 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
257 PM CDT Mon Apr 8 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
257 PM CDT Mon Apr 8 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected across Central Texas this afternoon and
North Texas this evening. Most of North and Central Texas will see
storm chances overnight tonight.

Some storms will be severe, with large hail, damaging winds, and a
few tornadoes all possible. Flooding will also be possible,
especially where any training storms may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The severe weather threat will continue through Tuesday before
shifting southeast of the region Tuesday night. Flooding due to
locally heavy rainfall will also be a threat through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, Apr 8, 3:51 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
451 PM CDT Mon Apr 8 2024

TXZ159>161-175-082230-
Robertson TX-Limestone TX-Falls TX-McLennan TX-
451 PM CDT Mon Apr 8 2024

...A cluster of strong thunderstorms will impact portions of east
central McLennan, northwestern Robertson, southern Limestone and
eastern Falls Counties through 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bremond, or 11 miles southeast of Marlin, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
McLennan, northwestern Robertson, southern Limestone and eastern
Falls Counties, including the following locations... Wilderville, Ben
Hur, Otto, Box Church, Reagan, Thornton, Perry, Highbank, Pleasant
Grove, and Kosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central Texas.

&&

LAT...LON 3106 9675 3106 9682 3107 9682 3108 9681
      3110 9683 3111 9683 3107 9691 3108 9699
      3161 9693 3152 9631 3103 9657
TIME...MOT...LOC 2151Z 200DEG 35KT 3117 9677

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, Apr 8, 4:06 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
506 PM CDT Mon Apr 8 2024

TXZ147-148-082230-
Anderson TX-Freestone TX-
506 PM CDT Mon Apr 8 2024

...A strong thunderstorm will impact portions of northeastern
Freestone and west central Anderson Counties through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Fairfield Lake State Park, or 13 miles east of
Fairfield, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Freestone and west central Anderson Counties, including the following
locations... Lanely, Yard, Massey Lake, Tennessee Colony, Red Lake,
Oakwood, and Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central Texas.

&&

LAT...LON 3160 9583 3159 9584 3156 9592 3157 9607
      3189 9609 3187 9574
TIME...MOT...LOC 2206Z 188DEG 27KT 3165 9596

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, Apr 8, 5:19 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
619 PM CDT Mon Apr 8 2024

TXZ145-146-161-082345-
Limestone TX-Hill TX-Navarro TX-
619 PM CDT Mon Apr 8 2024

...A strong thunderstorm will impact portions of north central
Limestone, southeastern Hill and southwestern Navarro Counties
through 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 20 miles northwest of Mexia, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dawson and Navarro Mills Lake around 625 PM CDT.

Other locations impacted by this storm include Malone, Silver City,
Dresden, Mertens, Pelham, Mount Calm, Irene, Frost, Penelope, and
Navarro Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central Texas.

&&

LAT...LON 3173 9666 3176 9694 3206 9692 3214 9677
      3214 9653
TIME...MOT...LOC 2319Z 185DEG 34KT 3184 9678

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Langfeld

The radar

The Dallas/Ft Worth radar (KFWS), 77 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

42 hail, 11 flash flood, 4 thunderstorm wind, 2 lightning, 2 flood. Local standard time, as filed.

Hail, Navarro

When
April 8, 5:50 PM CST
Where
Navarro County, 0.91 mi SE of Blooming Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
32.090, -96.710

Hail, Navarro

When
April 8, 5:50 PM CST
Where
Navarro County, 1.89 mi WSW of Blooming Grove
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.090, -96.750

Hail, Ellis

When
April 8, 6:09 PM CST
Where
Ellis County, 0.69 mi N of Ennis Muni Arpt
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
32.340, -96.670

Hail, Ellis

When
April 8, 6:15 PM CST
Where
Ellis County, 0.69 mi S of Garrett
Measured
1.75 in hail
Property damage
$65,000
Reported by
Amateur Radio
Coordinates
32.360, -96.650

Hail, Dallas

When
April 8, 7:00 PM CST
Where
Dallas County, Mesquite
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.770, -96.600

Hail, Dallas

When
April 8, 7:00 PM CST
Where
Dallas County, 0.58 mi W of Sunnyvale
Measured
1 in hail
Reported by
Public
Coordinates
32.780, -96.560

Hail, Dallas

When
April 8, 7:20 PM CST
Where
Dallas County, 2.9 mi E of Rowlett
Measured
1 in hail
Reported by
Public
Coordinates
32.900, -96.520

Hail, Dallas

When
April 8, 7:20 PM CST
Where
Dallas County, 0.9 mi NE of Rowlett
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
32.910, -96.560

Hail, Hunt

When
April 8, 7:26 PM CST
Where
Hunt County, 0.58 mi E of Greenville
Measured
1 in hail
Reported by
Public
Coordinates
33.130, -96.110

Hail, Denton

When
April 8, 8:10 PM CST
Where
Denton County, 3.21 mi WSW of Roanoke
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.000, -97.230

Hail, Tarrant

When
April 8, 8:11 PM CST
Where
Tarrant County, 1.5 mi NNW of Jamestown
Measured
1.25 in hail
Reported by
Public
Coordinates
32.750, -97.310

Report from MPing.

Hail, Denton

When
April 8, 8:14 PM CST
Where
Denton County, 2.76 mi S of Roanoke Vly Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.010, -97.230

Report from MPing.

Hail, Tarrant

When
April 8, 8:15 PM CST
Where
Tarrant County, 1.87 mi ESE of Hodge
Measured
1 in hail
Reported by
Public
Coordinates
32.790, -97.320

Report from MPing.

Hail, Denton

When
April 8, 8:21 PM CST
Where
Denton County, 1.38 mi N of Grapevine Res
Measured
1.75 in hail
Property damage
$65,000
Reported by
Public
Coordinates
33.040, -97.150

Report from MPing.

Hail, Collin

When
April 8, 8:22 PM CST
Where
Collin County, 0.9 mi NW of Rhea Mills
Measured
1 in hail
Reported by
Public
Coordinates
33.280, -96.740

Report from MPing.

Hail, Fannin

When
April 8, 8:23 PM CST
Where
Fannin County, 2.68 mi WSW of Bonham Jones Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -96.220

Report from MPing.

Hail, Tarrant

When
April 8, 8:23 PM CST
Where
Tarrant County, 3.21 mi WNW of Keller Alta Vista Ar
Measured
1 in hail
Reported by
Public
Coordinates
32.920, -97.330

Report from MPing.

Hail, Fannin

When
April 8, 8:27 PM CST
Where
Fannin County, 2.68 mi WSW of Bonham Jones Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -96.220

Report from MPing.

Hail, Fannin

When
April 8, 8:28 PM CST
Where
Fannin County, 0.69 mi N of Dodd City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.580, -96.080

Hail, Denton

When
April 8, 8:37 PM CST
Where
Denton County, 2.76 mi S of Roanoke Vly Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.010, -97.230

Report from MPing.

Hail, Denton

When
April 8, 8:40 PM CST
Where
Denton County, 3.56 mi SW of Roanoke Vly Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.020, -97.280

Report from MPing.

Lightning, Denton

When
April 8, 9:00 PM CST
Where
Denton County, 0.76 mi NNE of Smoots
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
33.090, -97.195

Lightning started a house fire in the 900 blk of Stonecrest Road in Argyle that heavily damaged the home, likely resulting in a total loss.

Hail, Grayson

When
April 8, 9:14 PM CST
Where
Grayson County, 2.82 mi NNW of Denison
Measured
1 in hail
Reported by
Public
Coordinates
33.790, -96.560

Report from MPing.

Hail, Denton

When
April 8, 9:22 PM CST
Where
Denton County, 2.99 mi NNE of Bolivar
Measured
1 in hail
Reported by
Public
Coordinates
33.410, -97.250

Report from MPing.

Hail, Stephens

When
April 8, 9:26 PM CST
Where
Stephens County, 1.16 mi W of Breckenridge
Measured
1 in hail
Reported by
Public
Coordinates
32.750, -98.920

Report from MPing.

Hail, Denton

When
April 8, 9:28 PM CST
Where
Denton County, Aubrey
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.300, -96.980

Hail, Cooke

When
April 8, 9:30 PM CST
Where
Cooke County, 1.34 mi ESE of Gainesville
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.620, -97.130

Hail, Stephens

When
April 8, 9:32 PM CST
Where
Stephens County, 0.58 mi E of Breckenridge
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
32.750, -98.890

Report from MPing.

Hail, Cooke

When
April 8, 9:40 PM CST
Where
Cooke County, 2.99 mi SSW of Callisburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.660, -97.040

Hail, Stephens

When
April 8, 9:57 PM CST
Where
Stephens County, 0.9 mi NW of Breckenridge
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
32.760, -98.910

Hail, Jack

When
April 8, 10:12 PM CST
Where
Jack County, 2.82 mi SSW of Jermyn
Measured
2 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.230, -98.390

Hail, Wise

When
April 8, 10:30 PM CST
Where
Wise County, 2.37 mi SSE of Boyd
Measured
3 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.050, -97.560

Report from MPing.

Hail, Wise

When
April 8, 10:42 PM CST
Where
Wise County, 1.8 mi SE of Ford
Measured
2 in hail
Property damage
$8,000
Reported by
Public
Coordinates
33.130, -97.450

Report from MPing.

Thunderstorm Wind, Palo Pinto

When
April 8, 10:50 PM CST to 11:00 PM CST
Where
Palo Pinto County, 4.52 mi ENE of Possum Kingdom Lake to 6.06 mi ENE of Possum Kingdom Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.927, -98.429

Partial roof loss was reported to a residence on Clover Lane and a second residence on Hoot Ave on the northeast side of Possum Kingdom Lake.

Hail, Palo Pinto

When
April 8, 10:55 PM CST
Where
Palo Pinto County, 5.08 mi ESE of Possum Kingdom Lake
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
32.870, -98.420

Hail, Stephens

When
April 8, 10:59 PM CST
Where
Stephens County, 0.9 mi NW of Breckenridge
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
32.760, -98.910

Lightning, Grayson

When
April 8, 11:15 PM CST
Where
Grayson County, 0.9 mi NW of Denison
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.760, -96.560

Emergency management reported a tank battery fire caused by a lightning strike near the intersection of FM 1417 and Davy Ln in Denison.

Flood, Wise

When
April 8, 11:54 PM CST to April 9, 1:00 AM CST
Where
Wise County, 1.8 mi SE of Ford to 2.17 mi SSE of Ford
Cause
Heavy Rain
Reported by
Public
Coordinates
33.130, -97.450

Hail, Collin

When
April 9, 1:15 AM CST
Where
Collin County, 0.69 mi S of Anna
Measured
1 in hail
Reported by
Public
Coordinates
33.340, -96.570

Report from mPing.

Hail, Denton

When
April 9, 1:26 AM CST
Where
Denton County, 4.1 mi E of Mustang
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.330, -96.850

Trained spotter reported nickel sized hail 4 miles north of Mustang.

Thunderstorm Wind, Dallas

When
April 9, 1:29 AM CST
Where
Dallas County, 0.9 mi SE of (Dfw)dallas-Ft Worth
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.890, -97.020

A 61 MPH wind gust was measured by the Automated Weather Observation System at DFW Airport.

Flash Flood, Freestone

When
April 9, 7:30 AM CST to 8:30 AM CST
Where
Freestone County, 1.38 mi ESE of Stewards Mill to 3.93 mi NNE of Cotton Gin
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.811, -96.179

Emergency management reported several roads closed and county roads with culverts washed out.

Hail, Bell

When
April 9, 8:18 AM CST
Where
Bell County, 0.91 mi SW of Troy
Measured
0.75 in hail
Reported by
Public
Coordinates
31.190, -97.310

Report from mPING: Dime (0.75 in.).

Hail, McLennan

When
April 9, 8:22 AM CST
Where
McLennan County, Eddy
Measured
1 in hail
Reported by
Public
Coordinates
31.300, -97.250

Report from mPING: Quarter (1.00 in.).

Hail, Henderson

When
April 9, 9:21 AM CST
Where
Henderson County, 1.5 mi SSE of Trinidad
Measured
1 in hail
Reported by
Public
Coordinates
32.130, -96.090

Report from mPING: Quarter (1.00 in.).

Flash Flood, McLennan

When
April 9, 9:40 AM CST to 12:00 PM CST
Where
McLennan County, 1.71 mi SSW of Moody to 3.64 mi SSW of Moody
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.296, -97.358

Emergency management reported road closures in the area south of Moody and a culvert collapse at Dowell Road.

Flash Flood, McLennan

When
April 9, 9:50 AM CST to 12:00 PM CST
Where
McLennan County, 1.68 mi NNW of Mart to 1.82 mi W of Mart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.551, -96.844

Emergency management reported flooding in Mart. Water covered the yard of a resident and approached the house.

Thunderstorm Wind, Henderson

When
April 9, 9:59 AM CST
Where
Henderson County, 2.15 mi SSW of Crescent Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.150, -95.940

Emergency management reported trees down near the intersection of FM 753 and FM 2494 southwest of Athens. A tree had fallen on at least one house.

Flash Flood, Bell

When
April 9, 10:00 AM CST to 12:00 PM CST
Where
Bell County, 1.28 mi SSW of Stampede to 3.87 mi ESE of Tennessee Vly
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.262, -97.405

Emergency management reported multiple instances of flash flooding along Highway 317 from Temple to the McLennan County line; including impassable roads and at least one vehicle stranded in high water.

Flood, Bell

When
April 9, 11:45 AM CST to 2:00 PM CST
Where
Bell County, 1.37 mi WNW of Hobbs to 1.13 mi SSE of Belton
Cause
Heavy Rain
Reported by
AWSS
Coordinates
31.060, -97.440

Frontage roads where Nolan Creek crosses under I-35 were covered with several feet of water.

Flash Flood, Freestone

When
April 9, 12:30 PM CST to 2:00 PM CST
Where
Freestone County, 1.18 mi W of Cotton Gin to 1.56 mi WSW of Cotton Gin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.680, -96.390

Emergency management reported that Highway 84 between Mexia and Teague was closed due to flash flooding.

Flash Flood, Falls

When
April 9, 12:58 PM CST to 2:30 PM CST
Where
Falls County, 0.83 mi ENE of Otto to 2.6 mi WNW of Otto
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
31.456, -96.808

Fire and rescue reported that Bushy Creek had overflowed its banks, flooding 3 or 4 homes along FM 1240. This required the evacuation of residents in the flooded homes.

Flash Flood, Anderson

When
April 9, 1:00 PM CST to 2:00 PM CST
Where
Anderson County, 1.3 mi NNE of Frankston to 4.33 mi N of Brushy Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.068, -95.495

Emergency management reported that numerous roads were closed between Tennessee Colony, Montalba, Elmwood, and Frankston. Creeks were overflowing and culverts were washed out.

Hail, Bell

When
April 9, 7:11 PM CST
Where
Bell County, 4.12 mi WNW of Prairie Dell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.910, -97.630

Broadcast media reported quarter hail sized 6.5 miles WSW of Salado.

Hail, Bell

When
April 9, 7:20 PM CST
Where
Bell County, 1.38 mi N of Salado
Measured
2.75 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.950, -97.530

Emergency manager reported baseball sized hail fell in Salado.

Thunderstorm Wind, Bell

When
April 9, 7:38 PM CST
Where
Bell County, 0.59 mi W of Holland
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
30.880, -97.410

A public report indicated a 70 MPH wind gust in Holland.

Flash Flood, Bell

When
April 9, 8:00 PM CST to 8:45 PM CST
Where
Bell County, 2.01 mi ESE of (Tpl)temple Muni Arp to 3.83 mi ENE of Midway
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.135, -97.371

Emergency management reported multiple swift water rescues overnight in Temple including one that resulted in a fatality after a woman's vehicle was swept off the road at a low water crossing at Pepper Creek.

Hail, Bell

When
April 9, 8:05 PM CST
Where
Bell County, 0.69 mi N of Ft Griffin
Measured
1 in hail
Reported by
Public
Coordinates
30.990, -97.380

Public reported 1 inch hail fell just west of Little River-Academy.

Flash Flood, Ellis

When
April 10, 12:50 PM CST to 3:50 PM CST
Where
Ellis County, 0.55 mi NW of Sterrett to 0.48 mi WNW of Sterrett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.475, -96.827

Emergency management reported a flooded roadway and parking lot at Sterrett Road and Highway 77 in Waxahachie.

Flash Flood, Dallas

When
April 10, 1:12 PM CST to 3:45 PM CST
Where
Dallas County, 2.07 mi S of Sayene to 1.37 mi N of Elam
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.740, -96.676

Broadcast media showed video of water covering neighborhood roads in Pleasant Grove.

Flash Flood, Dallas

When
April 10, 1:12 PM CST to 3:45 PM CST
Where
Dallas County, 1.35 mi ENE of Rowlett to 1.19 mi NE of Rowlett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.910, -96.550

Emergency management reported widespread flooding with multiple roads closed in Rowlett.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bell2024-04-0992FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173015, 1173016, 1173017, 1173018, 1173019, 1173020, 1173021, 1173022, 1173023, 1173024, 1173025, 1173026, 1173027, 1173028, 1173029, 1173030, 1173031, 1173032, 1173033, 1173034, 1173035, 1178274, 1173036, 1173037, 1173038, 1173039, 1173040, 1173041, 1173042, 1173043, 1173044, 1173045, 1173046, 1178031, 1173047, 1173048, 1173869, 1173873, 1173154, 1173158, and more.